Hail, Dixon
- When
- April 17, 6:41 PM CST to 6:43 PM CST
- Where
- Dixon County, 2.58 mi NW of Wakefield
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.300, -96.900
Observed hail varied from pea to penny size.
In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. 5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. Storms in northeast Nebraska and far southeast South Dakota produced spotty large hail, with a more intense cluster of both hail (up to 2.5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 5:00 PM CST, 1 hour 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 600 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota. - The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out. - Showers continue through Friday afternoon with cooler and breezy conditions. - Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%). && .DISCUSSION... Issued at 248 PM CDT Thu Apr 17 2025 THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to severe thunderstorms. The area most likely to see storms is southeast of a line from Vermillion, South Dakota to Slayton, Minnesota. The LLJ begins to increase this afternoon, increasing shear. This also works to bring northward moisture with dewpoints expected to reach the upper 50s in northwestern Iowa, and southwestern Minnesota. With the moisture comes increasing instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk shear of 40-50 kts, and 0-3 storm relative helicity of 100-200 m2/s2 all indicate stronger rotating storms are possible. Soundings indicate that the strong cap from earlier in the day has mostly eroded out, increasing chances for surface based convection. Elongated clockwise curved hodographs further support this analysis. Midlevel lapse rates are expected to be 7.5 C/km or greater. Considering all these factors, the greatest threat with these storms is most likely large hail of 2 inches in diameter. In addition, as rain falls through a layer of midlevel dry air, evaporational cooling could enhance thunderstorm down drafts. Model soundings support this with DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65 mph are an additional threat. Though storm bases will be relatively high, (above 5000 ft AGL) and the risk is low, a tornado or two cannot be ruled out. Bulk shear in the 0-1 km layer is borderline, between 15- 30 kts. But areas along the warm front have increased risk as the warm, moist air begins to overrun the cooler, dry air moving southeast. Area at greatest risk for tornado development is along and south of Highway 20. Thunderstorms are expected to continue forming along the cold front through the this evening, clearing to the east after 11 pm. Rainfall totals look to be highest east of I- 29 at around a quarter of an inch to a half an inch. However, locally higher amounts are possible under stronger thunderstorms. Light showers continue as moisture wraps around the surface low as it moves off to the east Friday morning. Showers will be light and very spotty in nature. Dreary conditions will be the story of the day before things finally dry out in the late afternoon from west to east. Highs will be somewhat limited Friday thanks to the northerly winds and clouds, in the upper 40s to low 50s. Lows Friday night will fall to the upper 20s to low 30s. THE WEEKEND: A positively tilted deep upper trough continues to make its way east Saturday. As it does so, it will close off over the Four Corners area and a surface low will develop. For our region, clouds will decrease Saturday morning becoming mostly sunny. Highs will climb into the mid to upper 50s. Lows Saturday night will fall to the 30s. Late Saturday night to early Sunday morning the surface low will eject out into the central PLains and accelerate to the northeast. As it does so, an area of showers and thunderstorms will develop, mostly along and east of I-29. There remains difference in model guidance on track, with the NAM and the GFS keeping the storm farther east, while the EC and CAN bring it farther west. This storm quickly moves northeast overnight Sunday. MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be dry, but by Tuesday a midlevel shortwave brings another round of precipitation. A series of shortwaves follows with chances for rain about every other day from Wednesday onward. High variance in guidance keeps confidence in storm tracks and timing low. As such, have left NBM PoPs as they are through the extended forecast. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 559 PM CDT Thu Apr 17 2025 A few showers and thunderstorms across the region this evening. One line from Wagner, South Dakota northeast to Canby Minnesota. This line will continue to move north-northeast. While severe is not expected, some lightning is being produced. Another line of showers and thunderstorms stretches from Sloan, Iowa northeast to Spencer, Iowa. This line does still contain the potential for strong to severe thunderstorms with the greatest threat being hail to 2 inches in diameter and wind gusts 60-65 mph. The severe threat is expected to be through the area by 10-11pm tonight. Winds tonight will be northerly and breezy, with gusts 20-30 kts, with the strongest gusts east of the James River Valley. Gusts to 25 kts eventually spreads eastward into northwestern Iowa and southwestern Minnesota. Breezy winds continue through Friday mid afternoon before they begin to taper off Friday evening. Light, spotty rain showers will continue overnight and through the day Friday. As the storm system continues to move east showers eventually taper off Friday evening. Ceilings during this period will be VFR to low VFR, with potential for brief periods of MVFR. This is especially true under any rain showers. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...AJP AVIATION...AJP
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1257 PM CDT Thu Apr 17 2025 MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1257 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible through tonight. However, the greatest risk for severe weather will be along and southeast of a line from Vermillion to Slayton. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ067-070-071-181800- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Lincoln-Union- 1257 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Outside of isolated morning thunderstorms, greater thunderstorm risks develop after 3 pm this afternoon as a cold front moves through the region from the northwest. Areas along and southeast of a line from Vermillion to Slayton will see the greatest potential for late afternoon and evening thunderstorms. Risks include hail of two inches in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come to an end by 11 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible after 3pm Thursday along and southeast of a line from Vermillion to Windom, with the highest potential southeast of a line from Sioux City to Windom.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
342 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 2 E Lake Park 43.45N 95.27W
04/17/2025 M0.75 Inch Dickinson IA Trained Spotter
&&
DuxPreliminary Local Storm Report
National Weather Service Sioux Falls SD
358 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Hail 2 ESE Lake Park 43.43N 95.29W
04/17/2025 M0.88 Inch Dickinson IA Emergency Mngr
&&
JCThe Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
5 hail. Local standard time, as filed.
Observed hail varied from pea to penny size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256749, 1256751, 1256752, 1256756, 1256757.